Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 187, NWS Tallahassee, FL

May 17, 20235 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 17, 2023, 2:18 PM EDT for 5 counties in Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2023, 2:18 PM EDT (18:18 UTC)
Expired
May 17, 2023, 3:00 PM EDT
In force
42 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brooks County, GA, Colquitt County, GA, Cook County, GA, Lowndes County, GA, Thomas County, GA

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:53 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 17, 12:53 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1253 PM EDT Wed May 17 2023

...New AVIATION...

.UPDATE...
Issued at 1106 AM EDT Wed May 17 2023

No changes to the forecast this morning. We're watching some mid
and high level cloud, stretching from SW GA to the FL Panhandle,
slowly break apart. In the breaks and other areas that have
cleared, cumulus have started to develop with showers along with
some showers and thunderstorms. Storm development is currently and
west of the Apalachicola River in the FL Panhandle and in our far
eastern FL Big Bend counties. SPC has expanded the Marginal Risk
to encompass the tri-state area as conditions perhaps look a bit
more favorable. Dew points have increased into the upper 60s in
to low 70s for our GA and AL counties, and are in the mid 70s for
the FL. The sounding from our office this morning depicted a
healthy amount of CAPE with 1417J/kg at the surface and 2382J/kg
of MU CAPE. DCAPE is bountiful too, around 1173 J/kg with shear
being the weaker of the components. Damaging winds and hail should
be the primary concerns for today.

&&

.NEAR TERM...
(Today and tonight)
Issued at 254 AM EDT Wed May 17 2023

A fairly active afternoon and evening is expected today with
marginal risks of severe weather and excessive rainfall from both
the SPC and WPC. The culprit is a broad upper trough moving eastward
towards the area from Texas, which will provide some modest large
scale lift. Slightly cooler 500 mb temperatures compared to
yesterday will aid in moderate instability this afternoon along with
rather steep low level lapse rates, and a weak surface boundary will
be located just north of the area. Thunderstorms that develop this
afternoon could be strong enough to produce isolated instances of
damaging wind and hail.

The other concern is for pockets of heavy rainfall as precipitable
water values are forecast to remain high this afternoon at around
1.8 inches. Although there will be decent steering flow this
afternoon, some backbuilding storms are possible with the steering
flow nearly parallel to the surface boundary just north of the area.
In addition, the pockets of heavy rain over the past couple of days
have reduced flash flood guidance values somewhat. Areas that have
seen heavy rainfall in the past couple of days could see flooding if
another quick burst of 3-4 inches is received in a few hours time.

Highs today will generally range from the mid to upper 80s with
overnight lows in the mid 60s to near 70.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 254 AM EDT Wed May 17 2023

Broad cyclonic flow, with a few weak embedded impulses traversing
through the upper level flow, will prevail through the end of the
week. At the surface, strong surface high pressure will translate
east off the eastern US and this will encourage the movement of a
backdoor front from the northeast into the forecast area on
Thursday. With low-level moisture still in place, and plenty of
low-level convergence along the front and seabreeze,
scattered/widespread showers and storms are anticipated again.
Additionally, northeast flow at surface is a good pattern for us
to bring cooler temperatures so blended towards the lower guidance
for max temperatures, especially across our Georgia counties
where highs will be around 80.

Drier mid-level air will begin to work into the region from the
west on Friday, but there should still be enough moisture to work
with for isolated/scattered showers and storms to develop,
especially across the Panhandle where northeast flow converges
along the seabreeze. Despite lower rain chances on Friday, the
influence of the backdoor front should still keep temperatures
fairly similar to Thursday with highs in the low 80s across
Alabama and Georgia and in the mid to upper 80s across our Florida
counties.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 254 AM EDT Wed May 17 2023

Despite the northwest flow aloft, the upcoming weekend has
trended wetter as weak impulses continue to move through the
area. While rain chances and coverage won't be as high as what
we're seeing this week, it should be enough to produce scattered
storms in the afternoon hours. While uncertainty exists with
regards to instability, stronger upper level flow could at least
support the chance for a few strong storms as they develop. The
same can be said for Sunday.

Ensemble guidance is in modest agreement on easterly flow taking
hold early next week with no significant upper level ridging
overhead. With moisture return possible off the Atlantic, this
supports at least a chance for afternoon showers/storms continuing
each afternoon into next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1246 PM EDT Wed May 17 2023

Another round of low ceilings and fog appears likely
throughout the TAF period. Storms are currently ongoing near KTLH
and ECP with conditions expected to clear up around 00Z. KDHN, KVLD,
and KABY will be at minimum VCTS beginning around 19-20Z lasting
until 01-02Z. VFR conditions will prevail until around 09Z across
all sites before dropping to at least MVFR across all sites as
ceilings drop with high confidence that KTLH and KDHN will reach IFR
due to low vis. KECP would have been included too, however winds may
limit how dense fog will be and may need to be re-evaluated in the
00Z update.

&&

.MARINE...
Issued at 254 AM EDT Wed May 17 2023

A weakening cold front drops into the region through Thursday and
ahead of it we'll likely see increased southwesterly flow until
Thursday night. For the upcoming weekend, flow will largely be
light and variable so expect winds and seas to be fairly benign
with the only hazards being occasional thunderstorms. Late in the
weekend another cold front possibly moves through, bringing
stronger northwesterly winds.

&&

.FIRE WEATHER...
Issued at 254 AM EDT Wed May 17 2023

There are no significant fire weather concerns over the next few
days with a wet pattern in place.

&&

.HYDROLOGY...
Issued at 254 AM EDT Wed May 17 2023

No river flooding is anticipated through the next 7 to 10 days.
However, brief heavy downpours over the next two to three days
could result in isolated flooding of poor drainage areas. Please
refer to the near-term section above regarding the concern for
flooding potential this afternoon.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   68  84  67  85 /  40  80  20  20
Panama City   70  84  69  84 /  30  50  10  30
Dothan        67  81  65  81 /  60  90  20  20
Albany        67  79  64  81 /  70  90  20  20
Valdosta      67  82  65  83 /  70  90  30  20
Cross City    69  87  67  88 /  20  60  30  20
Apalachicola  72  82  71  82 /  20  40  10  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT /7 PM CDT/ this evening for
     FLZ114.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...Dobbs
LONG TERM....Dobbs
AVIATION...Worster
MARINE...Dobbs
FIRE WEATHER...DVD
HYDROLOGY...Dobbs

In the hours before

Local storm report, May 17, 1:37 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
137 PM EDT WED MAY 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     TSTM WND DMG     1 SW CRAWFORDVILLE      30.17N 84.38W
05/17/2023                   WAKULLA            FL   PUBLIC

            PUBLIC REPORT OF TREE DOWN ON HARVEY MILL
            ROAD AT MILL HOLLOW DRIVE. TIME ESTIMATED BY
            RADAR.

&&

KGG
Special weather statement, May 17, 1:39 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
139 PM EDT Wed May 17 2023

FLZ015-026-027-115-127-171830-
Inland Franklin FL-Liberty FL-Coastal Wakulla FL-Coastal Franklin FL-
Inland Wakulla FL-
139 PM EDT Wed May 17 2023

...Strong thunderstorms will impact portions of central Wakulla,
southeastern Liberty and northeastern Franklin Counties through 230
PM EDT...

At 139 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Carrabelle to near St. Marks.
Movement was east at 30 mph.

HAZARD...Winds in up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crawfordville, St. Marks, Sopchoppy, Newport, Shadeville, Morgan
Place, Saint Teresa, Hyde Park, Panacea-Wakulla Airport, Mcintyre,
Sanborn, Tully, Plum Orchard, Panacea, Shell Point, Poplar Camp, Port
Leon, Medart, Wakulla Beach and Buckhorn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3011 8478 3026 8408 3003 8408 2999 8426
      2998 8426 2996 8432 2984 8479
TIME...MOT...LOC 1739Z 250DEG 26KT 3002 8472 3010 8421

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

01-GONZALEZ
Special weather statement, May 17, 1:43 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
143 PM EDT Wed May 17 2023

FLZ018-019-GAZ159-171815-
Inland Jefferson FL-Madison FL-Brooks GA-
143 PM EDT Wed May 17 2023

...A strong thunderstorm will impact portions of northeastern
Jefferson, northwestern Madison and south central Brooks Counties
through 215 PM EDT...

At 142 PM EDT, Doppler radar was tracking a strong thunderstorm near
Monticello, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monticello, Lovett, Nankin, Dills, Empress, Aucilla, Montivilla,
Hamburg and Ashville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3045 8386 3056 8390 3073 8357 3065 8344
      3054 8343
TIME...MOT...LOC 1742Z 247DEG 30KT 3053 8378

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JCW
Special weather statement, May 17, 1:51 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
151 PM EDT Wed May 17 2023

GAZ157-158-171830-
Grady GA-Thomas GA-
151 PM EDT Wed May 17 2023

...A strong thunderstorm will impact portions of southeastern Grady
and central Thomas Counties through 230 PM EDT...

At 151 PM EDT, Doppler radar was tracking a strong thunderstorm near
Thomasville, moving northeast at 30 mph.

HAZARD...Winds in up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thomasville, Pavo, Coolidge, Barwick, Thomasville Municipal A/P,
Dillon, Enon, Patten, Merrillville, Dawesville, Pine Park, Pasco and
Hollis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3089 8374 3075 8414 3084 8418 3104 8392
      3104 8380 3103 8379 3103 8378 3104 8378
      3104 8374
TIME...MOT...LOC 1751Z 239DEG 25KT 3086 8406

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

01-GONZALEZ
Local storm report, May 17, 2:04 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
204 PM EDT WED MAY 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     TSTM WND DMG     5 SE GREENVILLE         30.43N 83.57W
05/17/2023                   MADISON            FL   LAW ENFORCEMENT

            FHP REPORTS TREES DOWN ON INTERSTATE 10 AT
            MILE MARKER 246, BLOCKING EASTBOUND TRAVEL
            LANES. TIME ESTIMATED BY RADAR.

&&

KGG
Special weather statement, May 17, 2:04 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
104 PM CDT Wed May 17 2023

FLZ008-010-012-108-171845-
Central Walton FL-Inland Bay FL-South Walton FL-Washington FL-
104 PM CDT Wed May 17 2023

...A strong thunderstorm will impact portions of north central Bay,
east central Walton and central Washington Counties through 145 PM
CDT...

At 104 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Vernon, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vernon, Bonifay, Live Oak, Ebro, Hinsons Crossroads, Brock Crossroad,
Red Bay, Whitehead Crossroads, Greenhead, Bruce, Red Head,
Eucheeanna, Holmes Valley, Millers Ferry, Five Points, Knox Hill,
Smyrna, Spring Hollow, Poplar Head and Sylvania.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3066 8611 3070 8589 3070 8585 3071 8584
      3072 8582 3075 8568 3074 8562 3076 8562
      3076 8561 3041 8558 3045 8611
TIME...MOT...LOC 1804Z 266DEG 28KT 3053 8596

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JCW

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:33 PM EDTAreal Flood AdvisoryTAEHolmes117 min
May 17, 2:35 AM EDTRip Current StatementTAEGulf17 hr
May 17, 11:28 AM EDTSpecial Weather StatementTAELiberty47 min
May 17, 11:28 AM EDTSpecial Weather StatementTAELiberty47 min
May 17, 11:42 AM EDTSpecial Weather StatementTAEGadsden48 min
May 17, 11:55 AM EDTSpecial Weather StatementTAECalhoun50 min
May 17, 11:58 AM EDTSpecial Marine WarningTAE52 min
May 17, 12:12 PM EDTSpecial Weather StatementTAEWakulla33 min
May 17, 12:12 PM EDTSevere Thunderstorm WarningTAEGadsden, Leon36 min
May 17, 12:22 PM EDTSpecial Weather StatementTAEWakulla53 min
May 17, 12:36 PM EDTSevere Thunderstorm WarningTAEWakulla26 min
May 17, 12:41 PM EDTSpecial Weather StatementTAELiberty49 min
May 17, 12:44 PM EDTSpecial Weather StatementTAELeon46 min
May 17, 12:51 PM EDTSpecial Weather StatementTAELafayette24 min
May 17, 12:56 PM EDTSpecial Weather StatementTAEJefferson49 min
May 17, 1:00 PM EDTSpecial Weather StatementTAEWashington45 min
May 17, 1:04 PM EDTSpecial Weather StatementTAEJefferson41 min
May 17, 1:10 PM EDTSpecial Weather StatementTAELeon50 min
May 17, 1:20 PM EDTSpecial Weather StatementTAELeon25 min
May 17, 1:28 PM EDTSevere Thunderstorm WarningTAEJefferson, Leon47 min
May 17, 1:39 PM EDTSpecial Weather StatementTAEWakulla51 min
May 17, 1:43 PM EDTSpecial Weather StatementTAEMadison32 min
May 17, 1:54 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison36 min
May 17, 2:04 PM EDTSpecial Weather StatementTAEWashington41 min
May 17, 2:35 PM EDTSpecial Weather StatementTAEMadison40 min
May 17, 3:37 PM EDTSpecial Weather StatementTAEFranklin38 min
May 17, 4:35 PM EDTSpecial Weather StatementTAEBay40 min
May 17, 5:38 PM EDTSpecial Weather StatementTAEHolmes52 min
May 17, 5:54 PM EDTSevere Thunderstorm WarningTAEWalton29 min
May 17, 6:26 PM EDTAreal Flood AdvisoryTAEWalton2 hr
May 17, 6:29 PM EDTSpecial Weather StatementTAEHolmes31 min
May 16, 8:18 PM EDTSpecial Weather StatementTAELee, Quitman, Randolph, Terrell42 min
May 16, 9:15 PM EDTSpecial Weather StatementTAECalhoun, Dougherty, Lee, Terrell45 min
May 17, 1:51 PM EDTSpecial Weather StatementTAEThomas39 min
May 17, 1:58 PM EDTAreal Flood AdvisoryTAEGrady, Thomas2 hr
May 17, 2:19 PM EDTFlash Flood WarningTAEThomas3 hr
May 17, 2:42 PM EDTAreal Flood AdvisoryTAEBrooks, Thomas2 hr
May 17, 2:57 PM EDTSpecial Weather StatementTAELowndes48 min
May 17, 3:07 PM EDTSpecial Weather StatementTAELanier38 min
May 17, 3:26 PM EDTSpecial Weather StatementTAELanier49 min
May 17, 3:46 PM EDTSpecial Weather StatementTAEBerrien, Lanier44 min
May 17, 5:21 PM EDTSpecial Weather StatementTAEQuitman39 min
May 17, 5:24 PM EDTSpecial Weather StatementTAEClay51 min
May 17, 6:01 PM EDTSpecial Weather StatementTAEClay, Quitman, Randolph, Terrell44 min
May 17, 6:38 PM EDTSpecial Weather StatementTAECalhoun, Clay, Early37 min
May 17, 6:44 PM EDTSpecial Weather StatementTAELee, Randolph, Terrell46 min
May 17, 7:59 PM EDTSpecial Weather StatementTAEEarly46 min
May 17, 4:45 PM EDTSpecial Weather StatementTAEHenry45 min
May 17, 4:54 PM EDTSevere Thunderstorm WarningTAEDale, Henry30 min
May 17, 6:05 PM EDTSpecial Weather StatementTAECoffee40 min
May 17, 6:38 PM EDTSevere Thunderstorm WarningTAECoffee, Dale52 min
May 17, 6:47 PM EDTSpecial Weather StatementTAECoffee43 min
May 17, 6:53 PM EDTAreal Flood AdvisoryTAECoffee, Dale112 min
May 17, 7:03 PM EDTSpecial Weather StatementTAEDale42 min
May 17, 7:24 PM EDTSpecial Weather StatementTAEDale, Henry51 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.